Hail, Petroleum
- When
- May 20, 1:40 AM MST
- Where
- Petroleum County, Winnett
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 47.000, -108.350
The Petroleum County Emergency Manager reported hail stones up to the size of golf balls.
A deep and strong low pressure system over the region, combined with warm, moist air and an unstable atmosphere to form strong thunderstorms over central and southern Montana - one of which became severe as it moved into Petroleum County during the overnight and early morning hours of the 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A deep and strong low pressure system over the region, combined with warm, moist air and an unstable atmosphere to form strong thunderstorms over central and southern Montana - one of which became severe as it moved into Petroleum County during the overnight and early morning hours of the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 19, 2:55 PM MST, 10 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 355 PM MDT Tue May 19 2020 .DISCUSSION... Mostly sunny skies prevailed across Northeast Montana this afternoon. No showers were observed across the region. Temperatures climbed to the mid 80s across most of the area. These weather conditions will change significantly starting tomorrow morning as a low pressure area and associate cold front moves through the region. Active weather is expected to affect the area from Wednesday afternoon into the early parts of Thursday with the potential for some thunderstorms becoming severe. As a result, very heavy rainfall, strong gusty winds and hail are possible with these storms. Cold front moves out of the area by Friday with cooler temperatures expected behind the front. On Saturday, another area of low pressure will impact the region, with another round of showers and thunderstorms. Temperatures will rebound by early next week as an upper level ridge builds into the area. && .AVIATION... VFR conditions will continue to prevail across all TAF sites through Friday morning. North winds at 10 kts will continue through Friday afternoon, shifting southeast later in the day, increasing to 15 kts late in the afternoon. && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Special Weather Statement
National Weather Service Glasgow MT
203 AM MDT Wed May 20 2020
MTZ021-200830-
Petroleum MT-
203 AM MDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PETROLEUM COUNTY
UNTIL 230 AM MDT...
At 203 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Roundup, moving north at 50 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
LAT...LON 4684 10863 4684 10861 4710 10861 4706 10842
4702 10817 4676 10827 4675 10863
TIME...MOT...LOC 0803Z 198DEG 43KT 4662 10873
GAHThe Billings radar (KBLX), 129 km away, was scanning. The volume nearest the first event began at 08:37 UTC.
1 hail. Local standard time, as filed.
The Petroleum County Emergency Manager reported hail stones up to the size of golf balls.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883853.